Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

July 4, 2017

NWS Pueblo, CO issued this special weather statement at Jul 4, 2017, 6:02 PM MDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 6:02 PM MDT (00:02 UTC)
Expired
Jul 4, 2017, 6:45 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO

The radar

The Pueblo radar (KPUX), 152 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS85 KPUB 050002
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
602 PM MDT TUE JUL 4 2017
 
COZ094-050045-
Eastern Las Animas County CO-
602 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 645 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 42 miles west of Springfield, moving south at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kim.

LAT...LON 3738 10351 3744 10330 3700 10310 3700 10353
TIME...MOT...LOC 0001Z 341DEG 44KT 3734 10338 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:22 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 3:22 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
322 PM MDT Tue Jul 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM MDT Tue Jul 4 2017

An upper level ridge will be centered over eastern UT and western
CO tonight and Wed. The forecast models show isold shower/tstms
being possible thru the evening hours, mostly ending before 06Z.
The main threats with storms this evening will be wind gusts of
40-50 mph and lightning, but some of the stronger storms could
also produce hail.

On Wed, lingering moisture and daytime heating are expected to lead
to isolated showers and thunderstorms in the afternoon and evening
hours, mainly over and near the mountains.  Temps will again be a
little above average, with highs in the 80s in the Upper Arkansas
and San Luis Valleys, and in the 90s acrs the southeast plains.

.LONG TERM...(Wednesday night through next Tuesday)
Issued at 322 PM MDT Tue Jul 4 2017

Upper ridging is projected to become centered over and/or near the
4-Corners region during the balance of the longer term. In
addition, subtle upper disturbances in combination with adequate
atmospheric moisture, the daily orographic heating cycle and
surface boundaries should be noted over the forecast district
during the longer term.

Nearly typical early July meteorological conditions are
anticipated during the longer term with daily isolated to
scattered showers and thunderstorms expected(generally favoring
higher terrain locations) in combination with generally low-grade
gradient winds and above seasonal early July temperatures.

Overall, a gradual increase in pops is projected from later
Thursday into at least the weekend as deeper atmospheric moisture
develops across the CWFA. Some of these storms will be capable of
generating locally heavy rainfall(including localized flooding
potential) and also may become quite intense at times.

As touched upon briefly, above seasonal early July temperatures
are anticipated during the longer term with warmest conditions
still anticipated Thursday and then again by next Tuesday(with
maximum temperatures nearing the Century Mark over several
eastern locations Thursday).

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 322 PM MDT Tue Jul 4 2017

VFR conditions are expected at KCOS, KPUB and KALS.  There is a
chance that showers or tstms could move into the vicinity of the
terminal forecast sites this evening, with strong wind gusts up to
45 kts being the main threat. Wed afternoon, there will be a slight
chance for showers/tstms over and near the mtns that could affect
the KCOS and KALS areas, with gusty winds again being the main
threat.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 4, 11:09 AM MDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1109 AM MDT Tue Jul 4 2017

COZ058>089-093>099-051715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1109 AM MDT Tue Jul 4 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible across the
region today.  One or two strong to near severe thunderstorms will
be possible east of a line from La Junta to Kim this afternoon
and early evening. Hail up to the size of quarters, wind gust up
to 60 mph, lightning and locally heavy rain will be possible with
the isolated stronger storms, particularly near the Kansas border.

Farther west, thunderstorms will be more high based with localized
wind gusts up to 55 mph, lightning, and brief light to moderate
rainfall the primary risks. Some of the stronger storms could
produce small hail.

Thunderstorms will end from west to east during the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms will be possible across the
area each day. Most storms will be in the afternoon and evening
hours, with the main threats being lightning and wind gusts up to
50 mph. Small hail and locally heavy rainfall may also accompany
the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening.

28/28

In the hours before

Special weather statement, Jul 4, 3:57 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT TUE JUL 4 2017

COZ096-098-042330-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
357 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND SOUTH
CENTRAL KIOWA COUNTIES UNTIL 530 PM MDT...

At 356 PM MDT, Doppler radar was tracking a developing strong
thunderstorm near Queens Reservoir, or 19 miles north of Lamar,
moving south at 20 mph.

Nickel size hail and wind gusts around 50 mph will be possible with
this storm.

Locations impacted potentially include...
Lamar, Granada, Neeoshe Reservoir, Bristol and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3842 10271 3844 10247 3793 10221 3793 10262
TIME...MOT...LOC 2156Z 348DEG 16KT 3836 10258
Special weather statement, Jul 4, 4:21 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT TUE JUL 4 2017

COZ096>098-042245-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Kiowa County CO-
421 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...
SOUTHEASTERN KIOWA AND EAST CENTRAL BENT COUNTIES UNTIL 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Queens Reservoir, or 11 miles north of Lamar, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lamar, Wiley and Queens Reservoir.

LAT...LON 3830 10269 3824 10251 3787 10263 3797 10295
TIME...MOT...LOC 2221Z 021DEG 19KT 3824 10264

Hodanish
Special weather statement, Jul 4, 4:46 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
446 PM MDT TUE JUL 4 2017

COZ093-042330-
La Junta Vicinity/Otero County CO-
446 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 530 PM
MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rocky Ford, or 12 miles west of La Junta, moving south at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rocky Ford and Timpas.

LAT...LON 3809 10388 3807 10365 3771 10362 3772 10395
TIME...MOT...LOC 2246Z 003DEG 22KT 3801 10378

Hodanish
Special weather statement, Jul 4, 4:50 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
450 PM MDT TUE JUL 4 2017

COZ093-094-097-042315-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
450 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN
LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Higbee, or 10 miles south of North La Junta, moving south at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Higbee.

LAT...LON 3790 10363 3789 10341 3741 10339 3743 10373
TIME...MOT...LOC 2249Z 003DEG 24KT 3783 10353

Hodanish
Special weather statement, Jul 4, 5:16 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT TUE JUL 4 2017

COZ093-094-042345-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
516 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm near
Higbee, or 18 miles south of North La Junta, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Higbee.

LAT...LON 3778 10365 3778 10342 3759 10340 3759 10366
TIME...MOT...LOC 2316Z 359DEG 13KT 3771 10354

Hodanish
Special weather statement, Jul 4, 6:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
602 PM MDT TUE JUL 4 2017

COZ094-050045-
Eastern Las Animas County CO-
602 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 645 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 42 miles west of Springfield, moving south at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kim.

LAT...LON 3738 10351 3744 10330 3700 10310 3700 10353
TIME...MOT...LOC 0001Z 341DEG 44KT 3734 10338

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:24 PM MDTSpecial Weather StatementPUBCrowley51 min
Jul 4, 8:51 PM MDTSpecial Weather StatementPUBCrowley24 min
Jul 5, 5:39 PM MDTSpecial Weather StatementPUBTeller21 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.